Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Corpus Christi, TX

April 11, 2017Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Apr 11, 2017, 8:23 PM CDT for Webb County, Texas. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 8:23 PM CDT (01:23 UTC)
Expired
Apr 11, 2017, 9:45 PM CDT
In force
82 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 197 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1773 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

323 
WGUS54 KCRP 120123
FFWCRP
TXC479-120245-
/O.NEW.KCRP.FF.W.0004.170412T0123Z-170412T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
823 PM CDT TUE APR 11 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Southwestern Webb County in south central Texas...

* Until 945 PM CDT

* At 821 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Vehicles are stranded 
  in high water along Mines Road in Laredo. Up to two inches of rain 
  have already fallen. 

* Some locations that will experience flooding include...
  Laredo, Rio Bravo, El Cenizo, Laredo International Airport, St
  Augustine High School South Laredo, Doctors Hospital Of Laredo,
  Laredo Community College, Laredo Country Club, United South High
  School and Texas A&M International University.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

LAT...LON 2726 9949 2730 9949 2730 9953 2732 9954
      2734 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2761 9955
      2760 9958 2761 9958 2763 9959 2753 9910
      2727 9910 2727 9933 2732 9937 2726 9945

$$

TMT
1 follow-up statement
580 
WGUS74 KCRP 120241
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
941 PM CDT TUE APR 11 2017

TXC479-120251-
/O.EXP.KCRP.FF.W.0004.000000T0000Z-170412T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
941 PM CDT TUE APR 11 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WEBB COUNTY WILL EXPIRE
AT 945 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2726 9949 2730 9949 2730 9953 2732 9954
      2734 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2761 9955
      2760 9958 2761 9958 2763 9959 2753 9910
      2727 9910 2727 9933 2732 9937 2726 9945

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 7:38 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 11, 7:38 PM CDT, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
738 PM CDT Tue Apr 11 2017

.DISCUSSION...Convection became a little more organized along
outflow boundary over the southern portion of the forecast area
and into the coastal waters. Update to reflect current conditions.
Cool outflow from storms have lowered temperatures into the mid
60s behind the convection. Modified temperature forecast for the
rest of the night in line with the latest HRRR. Expect the storms
will diminish by late this evening with loss of daytime heating
and cool outflow diminishing instability across the region.

&&

.PREVIOUS DISCUSSION... /Issued 643 PM CDT Tue Apr 11 2017/

DISCUSSION...Updated for the 00Z Aviation Discussion.

AVIATION...

Will have at least VCTS in the terminals til about 03Z, with
TEMPOS also included. Did increase wind gusts as observations from
surrounding storms have averaged 35 knots or greater. Otherwise,
convection should end or be out of the area by 12/03Z with VFR
conditions to start and easterly winds gradually coming down. Will
have MVFR CIGS develop overnight and continue into the morning
hours (and last as long as AOA 18Z Wednesday), but MVFR may take
some time in developing based on guidance and time- heights (so am
going with it, as this was also done in the 18Z terminal
forecast). Winds become more SE with some higher winds in the
afternoon with VFR conditions prevailing and no convection in the
forecast.

PREVIOUS DISCUSSION... /Issued 235 PM CDT Tue Apr 11 2017/

SHORT TERM (Tonight through Wednesday Night)...

Main concern is the convection late this afternoon and early this
evening (could make a last minute change before 330 PM). There are
strong to isolated severe convection going on in the EWX area,
primarily due to the frontal forcing as well as upslope flow along
the escarpment. As the storms move SE later this afternoon, they
will get into strong instability but the surface forcing will be
greatly diminished (front well north). Ergo, am expecting to have
some storms late this afternoon and into the evening, but everything
should taper off not too long after sunset since the daytime heating
driving the convection over our area will lose its heating source.
Basically, have chance POPs for this afternoon (continuing but
slight chance POPs all but extreme south (30 percent). Upper ridge
and drier air will be in place on Wednesday and most of Wednesday
night, so do not have rain mentioned on either period. Am going a
bit warmer than the previous forecast for each period, as with lack
of significant convection over the area tonight we probably will not
see a thunderstorm cool-down. Basically, going on the higher side of
guidance for temperatures.

MARINE (Tonight through Wednesday Night)...

Weak to moderate onshore flow with decreasing seas tonight. Most of
the convection should stay inland, but could scape areas this
evening closer to the Rockport-Port O'Connor area. Onshore flow
increases Wednesday night where could see borderline SCEC.

LONG TERM (Thursday through Tuesday)...

Upper level high pressure system is progged to shift east Thu with a
short wave approaching from the west. Low level moisture will be
sufficient, mainly across western half of CWA, for isol SHRA's.
Slightly deeper moisture and another more potent short wave is
progged for Fri, continuing the slight chc of convection. The 20
pops for Thu/Fri may be too high given a capping inversion that the
model soundings depict. Ridging Sat will lead to drier and warmer
conditions. A series of upper disturbances and sufficient moisture
will bring a slight chc Sun through Tue. The question through the
period is how strong the capping inversion will be. Mx temps are
expected to be near to slightly above normal with lows above
normal. A weak to moderate onshore flow will persist through the
extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  83  70  82  69  /  60  10  10  10  10
Victoria          63  82  66  82  64  /  20  10  10  20  10
Laredo            66  87  69  86  69  /  60  10  10  20  10
Alice             65  85  67  85  66  /  60  10  10  20  10
Rockport          67  82  71  77  71  /  30  10  10  10  10
Cotulla           64  85  66  85  66  /  30  10  10  20  10
Kingsville        65  85  68  84  67  /  60  10  10  10  10
Navy Corpus       68  82  72  76  71  /  60  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...SHORT TERM
Hazardous weather outlook, Apr 11, 10:07 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
1007 AM CDT Tue Apr 11 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121515-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1007 AM CDT Tue Apr 11 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected across South
Texas today. A few of these storms could produce wind gusts 40 mph
or higher or even small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GW/JV/MB

In the hours before

Special weather statement, Apr 11, 4:10 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
410 PM CDT TUE APR 11 2017

TXZ229-112145-
La Salle-
410 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 410 PM CDT, a strong thunderstorm was located near Las Vegas, or 9
miles east of Big Wells, moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cotulla, Millett, Gardendale and Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2827 9926 2838 9940 2864 9940 2865 9905
TIME...MOT...LOC 2110Z 297DEG 23KT 2855 9942

TJC
Special weather statement, Apr 11, 4:17 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
417 PM CDT TUE APR 11 2017

TXZ247-112145-
Calhoun-
417 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN COUNTY...

At 417 PM CDT, a strong thunderstorm was located near Port
O'Connor, moving southeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Seadrift, Port O'Connor, Long Mott, Matagorda Island State Park and
Indianola.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2831 9633 2822 9662 2841 9677 2843 9676
      2845 9678 2844 9680 2851 9685 2852 9649
      2848 9643 2846 9642 2846 9641 2845 9640
      2840 9637 2840 9638 2839 9639 2834 9633
TIME...MOT...LOC 2117Z 322DEG 29KT 2841 9651

TMT
Special weather statement, Apr 11, 5:03 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
503 PM CDT TUE APR 11 2017

TXZ230-231-112230-
Live Oak-McMullen-
503 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCMULLEN AND
NORTHWESTERN LIVE OAK COUNTIES...

At 502 PM CDT, a strong thunderstorm was located over Crowther, or 9
miles northwest of Choke Canyon, moving southeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Choke Canyon, Calliham, Crowther, Cross, Whitsett and Esseville.

If you are on or near Choke Canyon Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 2867 9807 2866 9809 2858 9804 2841 9852
      2864 9864 2864 9834 2861 9833 2876 9813
TIME...MOT...LOC 2202Z 320DEG 20KT 2862 9839

TMT
Special weather statement, Apr 11, 6:49 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
649 PM CDT TUE APR 11 2017

TXZ243-120015-
Nueces-
649 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NUECES COUNTY...

At 648 PM CDT, strong thunderstorms were located from Corpus Christi
Bayfront to Corpus Christi International Airport, moving southwest
at 25 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Corpus Christi, Robstown, Driscoll, Corpus Christi International
Airport, Flour Bluff, Corpus Christi Country Club, Christus Spohn
Hospital South, Bay Area Medical Center, Corpus Christi Del Mar West
Campus, Cole Park, Driscoll Childrens Hospital, Naval Air Station
Cabaniss Field, Corpus Christi Del Mar East Campus, Clarkwood, Texas
A&M University Corpus Christi, Waldron Field, Kings Crossing Golf
Course, Petronila, North San Pedro and Corpus Christi Naval Air
Station.

LAT...LON 2783 9774 2777 9725 2756 9732 2769 9780
TIME...MOT...LOC 2348Z 030DEG 15KT 2776 9739

TMT
Special weather statement, Apr 11, 6:52 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
652 PM CDT TUE APR 11 2017

TXZ243-244-120015-
Nueces-San Patricio-
652 PM CDT TUE APR 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NUECES
AND CENTRAL SAN PATRICIO COUNTIES...

At 651 PM CDT, strong thunderstorms were clustered from north of
Sinton to Odem to near Calallen, moving southwest at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Sinton, Odem, St. Paul, San Patricio, Edroy, Annaville, Calallen,
Bluntzer and West Sinton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2787 9783 2816 9754 2815 9751 2817 9749
      2815 9744 2813 9744 2814 9743 2814 9742
      2813 9743 2812 9743 2812 9741 2811 9740
      2812 9739 2810 9734 2782 9758
TIME...MOT...LOC 2351Z 030DEG 15KT 2798 9757

TMT
Special weather statement, Apr 11, 7:56 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
756 PM CDT TUE APR 11 2017

TXZ242-243-120130-
Kleberg-Nueces-
756 PM CDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NUECES AND
NORTHEASTERN KLEBERG COUNTIES...

At 752 PM CDT, a line of strong thunderstorms were located from
south of Cole Park along the bayfront to Christus Spohn Hospital
South to northeast Kleberg County, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Corpus Christi, Flour Bluff, Corpus Christi Country Club, Christus
Spohn Hospital South, Padre Balli Park, Bay Area Medical Center,
Driscoll Childrens Hospital, Mustang Island State Park, Malaquite
Beach, Padre Isles Country Club, Texas A&M University Corpus Christi,
Waldron Field, Kings Crossing Golf Course, Chapman Ranch and Corpus
Christi Naval Air Station.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2747 9760 2780 9735 2767 9706 2758 9713
      2746 9719 2736 9728
TIME...MOT...LOC 0052Z 315DEG 27KT 2769 9736

TMT

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:29 PM CDTSpecial Marine WarningCRP61 min
Apr 11, 7:37 PM CDTSevere Thunderstorm WarningCRPWebb53 min
Apr 11, 7:56 PM CDTSpecial Weather StatementCRPNueces34 min
Apr 11, 8:29 PM CDTSevere Thunderstorm WarningCRPWebb31 min
Apr 11, 8:36 PM CDTSpecial Marine WarningCRP54 min
Apr 11, 9:32 PM CDTSmall Craft AdvisoryCRP5 hr
Apr 11, 9:41 PM CDTRiver Flood WarningCRPWebb25 hr
Apr 12, 8:57 AM CDTRiver Flood WatchCRPCalhoun, Refugio, Victoria6 hr
Apr 12, 2:47 PM CDTRiver Flood WarningCRPCalhoun, Refugio, Victoria5 days

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.